Health Department

Fairfax County, Virginia

CONTACT INFORMATION: Our administration office at 10777 Main Street in Fairfax is open during regular business hours 8 a.m. - 4:30 p.m., Monday - Friday. Clinic services are not offered at this location.

703-246-2411
TTY 711

10777 Main Street
Fairfax, VA 22030

Gloria Addo-Ayensu, M.D., M.P.H.,
Director of Health

Vaping Associated Pulmonary Disease

Health Advisory

SUMMARY:

• On October 11, 2019, CDC released a Morbidity and Mortality Weekly Report (MMWR) titled, "Update- Interim Guidance for Health Care Providers Evaluating and Caring for Patients with Suspected E-cigarette, or Vaping, Product Use Associated Lung Injury – United States, October 2019." (https://www.cdc.gov/mmwr/volumes/68/wr/mm6841e3.htm?s_cid=mm6841e3)

• Illness is characterized by cough, shortness of breath (dyspnea), and fatigue. Some patients also report fever, chest pain, weight loss, nausea and diarrhea. Patients may have low oxygen saturation on room air. Chest radiographs show diffuse bilateral opacities and CT shows ground-glass opacities and sub-pleural sparing.

• In Fairfax County, 9 confirmed cases have been reported, ranging in ages from 18 to 38. No deaths have been reported (as of October 22, 2019).

• In Virginia, a total of 35 confirmed cases have been reported. Fifteen of those cases are from the Northern Region, which includes Fairfax County (as of October 22, 2019). More information is available at http://www.vdh.virginia.gov/vdhlivewell/vaping/

SUGGESTED ACTIONS:

• Healthcare providers should immediately report possible cases of e-cigarette, or vaping, product use associated lung injury (EVALI) to the Fairfax County Health Department by calling 703-246-2433.

• If EVALI is suspected, a detailed history of the substance(s) used, the sources of products and the devices should be obtained.

• Patients discharged from the hospital after inpatient treatment of EVALI should have a follow-up visit no later than 1-2 weeks after hospital discharge. Patients who received care for EVALI on an outpatient basis should have close follow-up within 24-48 hours to assess and manage possible worsening lung injury.

• Advise patients to discontinue use of e-cigarette, or vaping. Cessation of e-cigarette, or vaping, products might speed recovery; resuming use of e-cigarette, or vaping, products has the potential to cause recurrence of symptoms or lung injury. Long-term effects and the risk of recurrence of EVALI are not known. Free cessation counseling may be obtained by contacting the VDH quitline at 1-800-QUIT-NOW (1-800-784-8669) or quitnow.net/Virginia.

• During the influenza season, health care providers should consider influenza in all patients with suspected EVALI. Antivirals should be considered in accordance with established guidelines. Decisions on initiation or discontinuation of treatment should be based on specific clinical features and, when appropriate, in consultation with specialists.

ADDITIONAL INFORMATION:

According to the Centers for Disease Control and Prevention, as of October 24, 2019:

• Forty-nine states, the District of Columbia and one US territory have reported 1,604 confirmed cases of lung injury associated with the use of electronic cigarettes, or vaping, products.

• Thirty-four deaths have been reported from 24 states, including Virginia.

• All patients report a history of using e-cigarette, or vaping, products.

• Additional information is available at https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

All patients reported vaping (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome.

In another recent MMWR article, "E-cigarette Use, or Vaping, Practices and Characteristics Among Persons with Associated Lung Injury – Utah, April – October 2019," the Utah Public Health Laboratory reported evidence of vitamin E acetate in 17 of 20 vaping cartridges containing THC. Most of the patients identified in Utah also report use of THC-containing cartridges for vaping, with a mix of sources for the cartridges (commercially vs. off the street). Nationally, the Food and Drug Administration (FDA) has reported vitamin E acetate in THC-containing cartridges at varying concentrations. However, the definitive cause of the outbreak of lung injury is still undetermined, and all vaping/e-cigarette use remains under investigation as a possible cause.

• Clinicians are encouraged to report adverse events with e-cigarettes to the FDA’s Safety Reporting Portal at https://www.safetyreporting.hhs.gov/

Fairfax Virtual Assistant